What is known and objective: Teicoplanin and vancomycin show similar clinical and bacteriological efficacy in clinical trials. Teicoplanin has been reported to have a lower adverse drug reaction (ADR) rate than vancomycin. Cross-reactivity between these two glycopeptides is controversial. Our aim was to study the cross-reactivity between teicoplanin and vancomycin through an assessment of all the reported ADRs of these drugs in our University hospital.
Methods: Over a period of 2 years, 170 cases of vancomycin therapy, which were closely monitored by doctors and clinical pharmacists, were used to analyse ADRs. Teicoplanin therapy was used as an alternative in cases of vancomycin intolerance. When an ADR related to vancomycin or teicoplanin was suspected, specialists were consulted to confirm if these were true ADR and to determine whether the implicated drug should be stopped. All ADRs for the two glycopeptides were assessed for causality using the Naranjo probability scale.
Results and discussion: Thirty-eight of 170 patients (22·4%) treated with vancomycin developed ADRs. Twenty-four patients were switched to teicoplanin. However, 14 of those 24 patients (58·3%) developed ADRs. The time of onset of ADRs involving vancomycin was 12·7 ± 10·9 days (range, 1-46 days). The time of onset of sequential teicoplanin-induced ADRs was 11·7 ± 4·7 days (range, 2-20 days). Of the 14 patients with ADRs related to sequential teicoplanin therapy, six showed cross-reactivity between vancomycin and teicoplanin. The incidence of vancomycin-induced neutropenia was 4·7% (8/170), whereas the incidence of teicoplanin-induced neutropenia subsequent to vancomycin intolerance was as high as 33·3% (8/24). Furthermore, 71·4% (10/14) of the teicoplanin-induced ADRs were associated with haematological abnormalities such as neutropenia, thrombocytopenia or leucopenia.
What is new and conclusion: Teicoplanin, used as an alternative in cases of vancomycin intolerance, was associated with a high incidence of ADRs and haematological reactions, most notably neutropenia. This high rate of ADRs suggests cross-reactivity between the two glycopeptides.
© 2011 Blackwell Publishing Ltd.